Delaware, 2004

Winter Weather in Delaware, February 17 to 18, 2004

February 17 to 18, 2004 · NWS PHI · 3 events in 3 counties and zones

An offshore low pressure system's western edge of its precipitation shield passed over central and southern Delaware and dropped between 1 and 4 inches of snow on the region. Snow began falling during the second half of the afternoon.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An offshore low pressure system's western edge of its precipitation shield passed over central and southern Delaware and dropped between 1 and 4 inches of snow on the region. Snow began falling during the second half of the afternoon. Temperatures remained above freezing through the evening commute and the snow did not start accumulating on roadways until after the commute was over. In Sussex County, temperatures did remain close to the freezing mark and this did limit the overall accumulations, especially on roadways. The snow ended during the early morning of the 18th. No major accidents were reported. Specific accumulations included 3.5 inches in Lewes and Harbeson (Sussex County), 2.0 inches in Long Neck (Sussex County), 1.0 inch in Fenwick Island and Greenwood (Sussex County) and 0.8 inches in Dover (Kent County).The low pressure system responsible for the snow developed along the coastal waters east of Georgia during the morning of the 17th. By the early evening of the 17th, a pair of low pressure systems were located east of Cape Hatteras, North Carolina and Charleston, South Carolina. These combined into one overnight and passed about 250 miles east of the Delmarva Peninsula on the morning of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 17, 3:00 PM EST, 0 minutes earlier.

Area forecast discussion, Feb 17, 3:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EST TUE FEB 17 2004

.SYNOPSIS...
LOW PRESSURE FORMING OFF THE NORTH CAROLINA COAST WILL ORGANIZE AND
INTENSIFY WHILE MOVING NORTHEASTWARD TONIGHT AND WED. MOISTURE WILL
OVERSPREAD A PORTION OF THE REGION AND PRODUCE AN ACCUMULATING
SNOWFALL TONIGHT INTO WED MORNING. THE HEAVIEST SNOW WILL BE FOCUSED
ACROSS AREAS CLOSER TO THE COAST AS THE COASTAL STORM MOVES EAST OF
THE AREA. FOLLOWING THE STORM, NO REAL COLD AIR TO SETTLE IN AS A
MORE ZONAL FLOW SETS UP ACROSS THE EASTERN UNITED STATES FOR A TIME.
AS A RESULT, THE REST OF THE WEEK SHOULD BE MILDER, ALTHOUGH ANOTHER
STORM LOOKS TO ARRIVE FRI NIGHT AND SAT WITH MOST OF THE
PRECIP FALLING AS RAIN.

&&

.DISCUSSION...
WELL, STILL A TRICKY FORECAST AS MODEL CONSENSUS LEADING UP TO
THIS EVENT HAS NOT BEEN ALL THAT GREAT IN OVERALL AGREEMENT. IT
APPEARS THAT THE GIST OF THE MODEL INITIALIZATION PROBLEMS WERE
WITH THE PLACEMENT AND STRENGTH OF THE STRONG VORT MAX WHICH IS NOW
ALONG THE GULF COAST. THE UPPER LEVEL JET DRIVING THE TROUGH ALOFT
IS ALSO STRONG (125 KNOTS AT 300MB), WHICH THE MODELS DID NOT
INITIALLY CATCH ONTO. HOWEVER, THE 12Z MODEL SUITE HAS COME INTO
SOMEWHAT BETTER AGREEMENT, AND AFTER AN UPPER AIR ANALYSIS THIS
MORNING OF 12Z DATA, THE MODELS INITIALIZED BETTER. A FEW ITEMS
OF UNCERTAINTY STILL REMAIN TO THE OVERALL EXTENT OF THE SNOW WITH
REGARDS TO WHERE THE DEFORMATION AXIS ALIGNS ITSELF. WILL IT BE
AT THE SHORE, OFFSHORE, OR INLAND A BIT? AS A RESULT, THERE WILL
LIKELY BE A VERY SHARP ACCUMULATION GRADIENT WITH THIS STORM, WITH
THE BULK OF IT EAST OF THE I-95 CORRIDOR.

AN EXAMINATION OF THE MODEL GUIDANCE SHOWS STRONG DYNAMICS FOR THIS
EVENT. WATER VAPOR IMAGERY THIS AFTERNOON ALSO REVEALS THIS AS WELL
WITH A POTENT UPPER LOW DRIVING EASTWARD ACROSS THE CENTRAL GULF
COAST STATES. THE QUESTION IS, HOW WILL THIS UPPER LOW INTERACT WITH
THE TROPICAL MOISTURE FEED WORKING UP ALONG THE EAST COAST? PRESSURE
AND HEIGHT FALLS CONTINUE TO BE CENTERED WELL OFFSHORE OF THE MIDDLE
ATLANTIC COAST. CYCLOGENESIS WILL CONTINUE TO GET UNDERWAY OFF THE
NORTH/SOUTH CAROLINA COASTS AS UPPER LEVEL ENERGY ARRIVES FROM THE
SOUTHWEST.

AS MENTIONED EARLIER, PLENTY OF DYNAMICS ASSOCIATED WITH THIS EVENT,
HOWEVER LOOKS LIKE THE MAIN SHOW WILL GET GOING JUST EAST OF THE
REGION. STILL, SOME ACCUMULATING SNOW IS EXPECTED ACROSS PARTS OF
THE CWA TONIGHT AND INTO WEDNESDAY. CAREFULLY LOOKING AT MODEL
PROJECTED 700MB AND 850MB FRONTOGENESIS, POINT TO A HEAVY BURST
OF SNOW CLOSER TO THE COAST. INTERESTING TO NOTE THOUGH THAT THE GFS
FRONTOGENIC FORCING IS MUCH BETTER ALIGNED THAN THE ETA. THE 12Z ETA
HAS A BULLSEYE OF UPPER FORCING ACROSS EASTERN PA AND WEST CENTRAL
NJ, HOWEVER LITTLE TO NO QPF ASSOCIATED WITH IT. THE ETA THEREFORE
IS MORE DISJOINTED COMPARED TO THE GFS FIELDS. MODEL GUIDANCE
HOWEVER HAS BECOME BETTER ALIGNED WITH THE WESTERN EXTENT OF THE QPF
WITH THE BACK EDGE NEAR THE PHILLY METRO AREA. WHILE THE GFS IS A BIT
MORE GENEROUS, THE ETA AND CANADIAN ARE A BIT LESS IN QPF ACROSS
THE CWA.

AS FOR PRECIP TYPE, MOST AREAS SHOULD BE SNOW, HOWEVER SOUTHERN
AND COASTAL AREAS COULD INITIALLY MIX OR START AS A LITTLE LIGHT
RAIN, BEFORE GOING QUICKLY OVER TO ALL SNOW. SOUNDINGS ARE COLD
ENOUGH TO SUPPORT SNOW AND THE ONSHORE FLOW FROM THE NORTHEAST
THEN NORTH SHOULD NOT CAUSE TO MUCH WARMING TO PRODUCE A CHANGEOVER
TO LIQUID. ALSO, THE 12Z UPPER AIR SOUNDINGS FROM LWX/WAL/APG/OKX
WERE RATHER DRY IN THE LOWER LAYERS. EVAPORATIONAL COOLING WILL
HELP KEEP THE AIR MASS COLDER FOR SNOW. ALSO, WITH THE STRONGER
FORCING ARRIVING LATER TONIGHT WOULD POINT TO AN ALL SNOW EVENT.

SO GIVEN OBSERVATIONAL TRENDS, MODEL GUIDANCE AND COORDINATION WITH
NEIGHBORING OFFICES, HERE IS THE PLAN.

WE WILL BE MAKING SOME CHANGES TO THE CURRENT ADVISORIES AND
WARNINGS. WILL UPGRADE COASTAL SECTIONS CURRENTLY UNDER AN ADVISORY
TO A WARNING AS QPF AND FORCING POINTS FOR HIGHEST ACCUMULATIONS
HERE. EARLIER WARNINGS WILL REMAIN INTACT WITH THE EXCEPTION OF
KENT, QUEEN ANNES AND TALBOT COUNTIES IN MD. THESE COUNTIES WILL
BE DOWNGRADED TO AN ADVISORY AS LESSER AMOUNTS NOW EXPECTED.
THE ADVISORIES JUST EAST OF THE I-95 CORRIDOR WILL REMAIN INTACT AS
IS. WILL ISSUE A SPECIAL WEATHER STATEMENT (SPS) FOR THE COUNTIES AT
AND IMMEDIATELY WEST OF I-95 TO MENTION AROUND AN INCH OF
ACCUMULATION. THIS IS TO ALSO ALLOW FOR ANY POSSIBLE WESTWARD SHIFT
IN THE SHOW SHIELD LATER TONIGHT. AREAS FURTHER NORTH AND WEST,
LITTLE OR NO ACCUMULATION EXPECTED.

STORM EXITS STAGE RIGHT (OR NORTHEAST) WED ENDING THE SNOW FROM
SOUTHWEST TO NORTHEAST DURING THE MORNING. NOT MUCH IN THE WAY
OF COLD AIR TO FOLLOW THIS STORM, THEREFORE A DECENT WARM UP FOR THE
REMAINDER OF THE WEEK. ONE EXCEPTION IS THAT A FEW DEGREES MIGHT
HAVE TO BE SHAVED OFF FROM GUIDANCE HIGHS/LOWS DUE TO ANY FRESH
SNOWCOVER.

NEXT STORM SLATED FOR FRI NIGHT AND SAT. LOOKS MOSTLY LIKE A RAIN
EVENT, HOWEVER WILL KEEP MENTION OF POSSIBLE FREEZING RAIN FRI
NIGHT INTO SAT MORNING ACROSS THE NORTHWEST ZONES AS SOME LOW LEVEL
COLD AIR MAY LINGER BEFORE WARMING TAKES PLACE DURING SAT. MAYBE SOME
FLURRIES ACROSS THE NORTHWEST ZONES SAT NIGHT, THEN DRY CONDITIONS
FOR SUN THROUGH TUES.

&&

.MARINE...
GRADIENT TIGHTENS UP CONSIDERABLY TONIGHT AND WED AS COASTAL LOW
RAPIDLY DEEPENS OFFSHORE. MARINE FORECASTER ISSUING GALE WARNINGS
FOR ALL WATERS EXCEPT THE UPPER DELAWARE BAY. TIDAL LEVELS LOOK TO
RUN ABOUT 1.5 FEET ABOVE NORMAL, THEREFORE COULD BE SOME MINOR
COASTAL FLOODING. WINDS WILL BE NORTHEAST, THEN NORTH THEREFORE
NOTHING SIGNIFICANT EXPECTED AT THIS TIME.

THANKS EVERYONE FOR THE INPUT. THAT IS ALL FOR NOW. HAVE A GOOD
ONE

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 17 36 19 38 / 40 10 10 10
ABE 23 39 22 44 / 50 10 10 10
RDG 23 40 22 45 / 50 10 10 10
PHL 29 42 28 47 / 70 20 10 10
12N 15 36 14 42 / 50 10 10 10
SMQ 23 39 21 46 / 50 10 10 10
TTN 26 40 25 47 / 70 20 10 10
MIV 30 42 23 46 / 80 30 10 10
N55 31 42 29 47 / 80 30 10 10
ACY 30 42 24 47 / 80 30 10 10
ILG 29 42 26 47 / 70 20 10 10
DOV 30 41 27 47 / 80 10 10 10
GED 31 40 26 48 / 80 10 10 10

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...WINTER STORM WARNING TONIGHT INTO WED AM NJZ020>027.
     WINTER WEATHER ADVISORY TONIGHT INTO WED AM NJZ013-014-016>019.
DE...WINTER STORM WARNING TONIGHT INTO WED AM DEZ002>004.
     WINTER WEATHER ADVISORY TONIGHT INTO WED AM DEZ001.
MD...WINTER STORM WARNING TONIGHT INTO WED AM MDZ020.
     WINTER WEATHER ADVISORY TONIGHT IN WED AM DEZ008-012-015-019.
MARINE/OCEAN...GALE WARNING ANZ450>455.
MARINE/DEL BAY...GALE WARNING FOR THE LOWER DELAWARE BAY ANZ431.

GORSE
Hazardous weather outlook, Feb 17, 4:59 AM EST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
459 AM EST TUE FEB 17 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-170958-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
459 AM EST TUE FEB 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

WINTER WEATHER ADVISORY AND WARNINGS ARE IN EFFECT FOR THE SOUTHERN
HALF OF NEW JERSEY AND THE DELMARVA PENINSULA FOR TONIGHT INTO
WEDNESDAY MORNING. PLEASE REFER TO WWUS41 FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

THE SNOW SHOULD BE WINDING DOWN WEDNESDAY MORNING. GALE WARNINGS
MAY BECOME NECESSARY ON WEDNESDAY. NO OTHER HAZARDOUS WEATHER IS THEN
EXPECTED THROUGH THE OUTLOOK PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, BUT SNOWFALL RERPORTS ARE
APPRECIATED.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Delaware Beaches / X E Sussex

When
February 17, 3:00 PM EST to February 18, 3:00 AM EST
Where
Delaware Beaches / X E Sussex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Inland Sussex

When
February 17, 3:00 PM EST to February 18, 3:00 AM EST
Where
Inland Sussex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
February 17, 3:00 PM EST to February 18, 3:00 AM EST
Where
Kent forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388569, 5388570, 5388571.